Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Blacksburg, VA

April 10, 2001Franklin County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Apr 10, 2001, 5:30 PM EDT for Franklin County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2001, 5:30 PM EDT (21:30 UTC)
Expired
Apr 10, 2001, 7:30 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 102131
FFWRNK
VAC067-102330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN VIRGINIA...

* UNTIL 730 PM EDT.

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL IN SOUTHERN 
  FRANKLIN COUNTY NEARLY STATIONARY. 

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 730 PM EDT INCLUDE
  SYDNORSVILLE...

IN ADDITION ROUTES 632 AND 890 ARE SUBJECT TO FLOODING ALSO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

.END

NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 3:00 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 10, 3:00 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
300 PM EDT TUE APR 10 2001

FOCUS CONTS TO BE ACROSS THE NORTHERN PART OF THE FA WITH ETA AND
AVN CONTINUING TO PRODUCE PLENTY OF QPF TNGT AND TMRW.  GOOD
ISENTROPIC LIFT DEVELOPING OVERNIGHT AS BACKDOOR FRONT PUSHES INTO
THE FA. WILL KEEP 50 POPS ACROSS THE NORTH WITH TSTMS TRANSITIONING
TO SHOWERS AS MORE STABLE AIRMASS PUSHES IN LATE TNGT...30 POPS IN
THE SOUTH.  WILL GO SOMEWHAT COOLER THAN MOS FOR TMRW IN THE NE
THIRD.  IF THERE IS SIGNIFICANT RAIN TNGT IN THE NORTH...LOW CLOUDS
AND FOG COULD BE SOCKED IN ALL DAY.  WILL KEEP POPS 40S NORTH-30S
SOUTH FOR TMRW.

WILL LEAVE POPS OUT FOR TMRW NIGHT IN HOPES THAT DEEP MOISTR AND
SUPPORT WILL LIFT TO OUR NORTH. CHC POPS MAKE A RETURN THURSDAY
DURING THE DAY AS WEAKENING FRONT SLUMPS DOWN ACROSS THE AREA.

FCSTID = 9
ROA   57  72  58  84 /  50  40  10  30
LYH   54  70  56  82 /  50  40  10  30
DAN   57  75  60  85 /  40  40  10  30
BLF   60  75  59  76 /  40  30  10  30
LWB   54  72  54  76 /  50  40  10  30
BCB   56  75  56  76 /  40  30  10  30
TNB   58  79  55  78 /  30  30  10  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Apr 10, 12:38 PM EDT, 4 hours 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-102300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT TUE APR 10 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST
VIRGINIA AND SOUTHWESTERN VIRGINIA THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OHIO VALLEY THIS
AFTERNOON...AND MOVE SOUTHEAST INTO PARTS OF THE MID ATLANTIC
REGION. CONDITIONS MAY BECOME FAVORABLE FOR SEVERE STORMS. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST
UPDATES...OR IN THE EVENT A WATCH OR WARNING IS ISSUED FOR YOUR AREA.

SKYWARN ACTIVATION MAY BE NECESSARY.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 6:09 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax66 min

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.